Alert archive / California / Wind Advisories in 2009

Wind Advisory 49, NWS Los Angeles, CA

October 19, 2009Los Angeles County, California

NWS Los Angeles, CA issued this wind advisory at Oct 19, 2009, 3:37 PM PDT for Los Angeles County, California. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Oct 19, 2009, 3:37 PM PDT (22:37 UTC)
Expired
Oct 20, 2009, 9:00 AM PDT
In force
17 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KLOX 192237
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
337 PM PDT MON OCT 19 2009

CAZ039-052-200445-
/O.NEW.KLOX.WI.Y.0049.091019T2237Z-091020T1600Z/
SANTA BARBARA COUNTY SOUTH COAST-SANTA BARBARA COUNTY MOUNTAINS-
INCLUDING THE CITIES OF...SANTA BARBARA...MONTECITO...
CARPINTERIA...SAN MARCOS PASS...SAN RAFAEL WILDERNESS AREA...
DICK SMITH WILDERNESS AREA
337 PM PDT MON OCT 19 2009

...WIND ADVISORY IN EFFECT UNTIL 9 AM PDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
WIND ADVISORY FOR SOUTHERN SANTA BARBARA COUNTY. THIS ADVISORY IS
IN EFFECT UNTIL 9 AM PDT TUESDAY.

STRONG SURFACE GRADIENTS ARE DEVELOPING CURRENTLY...AND THE
SURFACE GRADIENTS WILL LIKELY CONTINUE TO TIGHTEN INTO THE LATE
NIGHT HOURS. THE STRONGEST WINDS WILL OCCUR THROUGH AND ALONG THE
SOUTH-FACING SLOPES OF THE SANTA YNEZ RANGE.

GUSTY NORTHWEST TO NORTH WINDS 20 TO 35 MPH WITH GUSTS TO 45 TO
50 MPH WILL OCCUR THROUGH AND BELOW PASSES AND CANYONS LATE THIS
AFTERNOON AND THIS EVENING. THE STRONGEST WINDS THIS EVENING WILL
LIKELY OCCUR THROUGH AND BELOW PASSES AND CANYONS FROM NEAR
GAVIOTA PASS TO NEAR SAN MARCOS PASS. 

THE WINDS WILL SHIFT TO THE NORTH TO NORTHEAST DIRECTION LATE
TONIGHT AND BE STRONGEST BELOW THE PASSES AND CANYONS AROUND
MONTECITO. MAJOR ROADWAYS AFFECTED BY THE GUSTY WINDS INCLUDE
HIGHWAY 101 ALONG THE SOUTH SANTA BARBARA COUNTY COAST...AND
HIGHWAY 154 BELOW SAN MARCOS PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GREATER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HALL
3 follow-up statements
000 
WWUS76 KLOX 200304
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
804 PM PDT MON OCT 19 2009

...GUSTY NORTHERLY WINDS DEVELOPING THIS EVENING...

.A STRENGTHENING NORTHERLY GRADIENT BEHIND A WEAK COLD FRONT WILL
INCREASE WINDS THROUGH AND BELOW PASSES CANYONS OVER PORTIONS OF
SOUTHWEST CALIFORNIA TONIGHT. WINDS WILL REMAIN STRONG THROUGH TUESDAY
MORNING AND THEN DIMINISH.

CAZ088-201115-
/O.EXB.KLOX.WI.Y.0049.091020T0700Z-091020T1600Z/
SANTA CLARITA VALLEY-
INCLUDING THE CITIES OF...SANTA CLARITA...NEWHALL...VALENCIA
804 PM PDT MON OCT 19 2009

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
WIND ADVISORY FOR THE SANTA CLARITA VALLEY. THIS ADVISORY IS IN
EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PDT TUESDAY.

A DEVELOPING STRONG NORTHERLY GRADIENT WILL CREATE GUSTY
NORTHWEST TO NORTH WINDS 20 TO 30 MPH WITH GUSTS TO 45 MPH LATE
TONIGHT AND TUESDAY MORNING. THE STRONGEST WINDS WILL LIKELY OCCUR
BELOW PASSES AND CANYONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GREATER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CAZ053-054-201115-
/O.EXA.KLOX.WI.Y.0049.000000T0000Z-091020T1600Z/
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
INCLUDING THE CITIES OF...LOCKWOOD VALLEY...MOUNT PINOS...ACTON...
MOUNT WILSON...SANDBERG
804 PM PDT MON OCT 19 2009

...WIND ADVISORY IN EFFECT UNTIL 9 AM PDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
WIND ADVISORY FOR THE LOS ANGELES AND VENTURA COUTY MOUNTAINS.
THIS ADVISORY IS IN EFFECT UNTIL 9 AM PDT TUESDAY...AND EXCLUDES
THE SANTA MONICA RANGE.

A DEVELOPING STRONG NORTHERLY GRADIENT WILL INCREASE NORTHWEST TO
NORTH WINDS TO 25 TO 40 MPH WITH GUSTS TO NEAR 55 MPH LATE THIS
EVENING. LOCAL GUSTS EXCEEDING 55 MPH ARE POSSIBLE THROUGH MORE
FAVROABLE LOCATIONS IN THE VICINITY OF THE INTERSTATE 5 CORRIDOR.
THE STRONGEST WINDS WILL LIKELY OCCUR THROUGH AND BELOW PASSES AND
CANYONS. WINDS WILL LIKELY DIMINSH BELOW ADVISORY CRITERIA TUESDAY
MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GREATER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CAZ039-052-201115-
/O.CON.KLOX.WI.Y.0049.000000T0000Z-091020T1600Z/
SANTA BARBARA COUNTY SOUTH COAST-SANTA BARBARA COUNTY MOUNTAINS-
INCLUDING THE CITIES OF...SANTA BARBARA...MONTECITO...
CARPINTERIA...SAN MARCOS PASS...SAN RAFAEL WILDERNESS AREA...
DICK SMITH WILDERNESS AREA
804 PM PDT MON OCT 19 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS CONTINUED
A WIND ADVISORY FOR SOUTHERN SANTA BARBARA COUNTY. THIS ADVISORY
REMAINS IN EFFECT UNTIL 9 AM PDT TUESDAY.

GUSTY NORTHWEST TO NORTH WINDS 20 TO 35 MPH WITH GUSTS TO 45 TO
50 MPH WILL CONTINUE TO DEVELOP THROUGH AND BELOW PASSES AND
CANYONS THIS EVENING. THE STRONGEST WINDS THIS EVENING WILL
LIKELY OCCUR THROUGH AND BELOW PASSES AND CANYONS FROM NEAR
GAVIOTA PASS TO NEAR SAN MARCOS PASS.

THEN THE WINDS WILL SHIFT TO THE NORTH TO NORTHEAST DIRECTION LATE
TONIGHT...AND BE STRONGEST BELOW THE PASSES AND CANYONS AROUND
MONTECITO. MAJOR ROADWAYS AFFECTED BY THE GUSTY WINDS INCLUDE
HIGHWAY 101 ALONG THE SOUTH SANTA BARBARA COUNTY COAST...AND
HIGHWAY 154 BELOW SAN MARCOS PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GREATER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HALL
000 
WWUS76 KLOX 201015
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
315 AM PDT TUE OCT 20 2009

...GUSTY NORTHERLY WINDS DEVELOPING THIS EVENING...

.MODERATE NORTH FLOW WILL BRING ADVISORY LEVEL WINDS TO THE
MOUNTAINS OF L.A. AND VENTURA COUNTY THIS MORNING.

CAZ039-052-088-201115-
/O.CAN.KLOX.WI.Y.0049.000000T0000Z-091020T1600Z/
SANTA BARBARA COUNTY SOUTH COAST-SANTA BARBARA COUNTY MOUNTAINS-
SANTA CLARITA VALLEY-
INCLUDING THE CITIES OF...SANTA BARBARA...MONTECITO...
CARPINTERIA...SAN MARCOS PASS...SAN RAFAEL WILDERNESS AREA...
DICK SMITH WILDERNESS AREA...SANTA CLARITA...NEWHALL...VALENCIA
315 AM PDT TUE OCT 20 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS CANCELLED
THE WIND ADVISORY. 

ADVISORY LEVEL WINDS ARE NO LONGER OCCURRING. OCCASIONAL GUSTS TO
35 MPH ARE STILL POSSIBLE THROUGH MID MORNING.

$$

CAZ053-054-201600-
/O.CON.KLOX.WI.Y.0049.000000T0000Z-091020T1600Z/
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
INCLUDING THE CITIES OF...LOCKWOOD VALLEY...MOUNT PINOS...ACTON...
MOUNT WILSON...SANDBERG
315 AM PDT TUE OCT 20 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING. 

FOR NORTHWEST TO NORTH WINDS 25 TO 40 MPH WITH GUSTS TO 55 MPH
THROUGH MID MORNING. THE STRONGEST WINDS WILL BE THROUGH THE
INTERSTATE 5 CORRIDOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GREATER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

ASR
000 
WWUS76 KLOX 201600
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
900 AM PDT TUE OCT 20 2009

CAZ053-054-201700-
/O.EXP.KLOX.WI.Y.0049.000000T0000Z-091020T1600Z/
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
INCLUDING THE CITIES OF...LOCKWOOD VALLEY...MOUNT PINOS...ACTON...
MOUNT WILSON...SANDBERG
900 AM PDT TUE OCT 20 2009

...WIND ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

THE WIND ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING. 

THE NORTHERLY WINDS THAT AFFECTED THE MOUNTAINS...PRIMARILY
THROUGH THE INTERSTATE 5 CORRIDOR HAVE BEGUN TO WEAKEN. ALTHOUGH
BREEZY WINDS BETWEEN 20 AND 30 MPH WITH GUSTS UP TO 40 MPH WILL
CONTINUE THROUGH THE REST OF THE MORNING...ADDITIONAL ADVISORY
STRENGTH GUSTS ARE NOT EXPECTED. THE WINDS ADVISORY WILL THEREFORE
BE ALLOWED TO EXPIRE ON TIME.

$$

KITTELL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Oct 19, 2:00 PM PDT, 1 hour 37 minutes earlier.

Area forecast discussion, Oct 19, 2:00 PM PDT, 1 hour 37 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
200 PM PDT MON OCT 19 2009

.SYNOPSIS...

TEMPERATURES ARE COOLER TODAY BUT WILL WARM AS THE WEEK PROGRESSES
BRINGING DRIER WEATHER. GUSTY NORTH WINDS ARE EXPECTED LATER
TODAY...BRINGING POSSIBLE SUNDOWNER CONDITIONS TO SANTA BARBARA
COUNTY.

&&

.SHORT TERM (TODAY-THU)...A RAPIDLY DEEPENING MARINE LYR THIS
MORNING AND A STRONG ONSHORE FLOW LED TO A REVERSE CLEARING TREND
ACROSS VENTURA AND LA COUNTIES TODAY AND MUCH COOLER THAN NORMAL
TEMPERATURES EVERYWHERE. A WEAKENING COLD FRONT NOW MOVING INTO NRN
SLO COUNTY THIS AFTERNOON WILL PASS THROUGH THE REGION TONIGHT. NO
SIGNIFICANT PRECIPITATION IS EXPECTED EXCEPT FOR POSSIBLY SOME
DRIZZLE, ESPECIALLY ON THE NORTH FACING SLOPES NEAR THE GRAPEVINE.
OTHERWISE, IT APPEARS THE MAIN IMPACT WILL BE TO INCREASE NORTHERLY
FLOW ACROSS THE AREA AND CLEAR OUT THE MARINE LYR AS THE INVERSION
WEAKENS AND THE LOW LVLS MIX OUT. AS A RESULT, WITH THE EXCEPTION OF
THE FAR INTERIOR AREAS BORDERING THE KERN COUNTY LINE, WE SHOULD SEE
LESS IN THE WAY OF CLOUDS AFTER MIDNIGHT TONIGHT WITH FURTHER
CLEARING BY TUESDAY AFTERNOON.

HOWEVER, THE DRAWBACK WILL BE AN INCREASE IN WINDS IN THE TYPICAL
WEST-NORTH FACING AREAS LIKE THE CENTRAL COAST, SRN SBA COUNTY, THE
INTERSTATE 5 CORRIDOR REGION, AND THE ANTELOPE VALLEY. THE 18Z NAM
CAME IN A LITTLE STRONGER WITH THE SUPPORT ALOFT FOR STRONG
NORTHWEST WINDS THROUGH THE GRAPEVINE AND WINDS THERE MAY EXCEED
ADVISORY LEVELS ONCE THE TROF PASSES THROUGH THIS EVENING. WILL HOLD
OFF ISSUING AN ADVISORY NOW, BUT THE NEXT SHIFT OR TWO MAY NEED TO
ISSUE ONE FOR THAT PORTION OF THE VENTURA AND LA COUNTY MTNS THROUGH
TUESDAY MORNING.

GRADIENTS AND LOW LVL WINDS WILL SHIFT TO THE NORTHEAST TUESDAY INTO
WEDNESDAY LEADING TO A RETURN TO OFFSHORE FLOW CONDITIONS WED AND
THU. SUPPORT FOR SURFACE WINDS IS MINIMAL SO AM NOT ANTICIPATING
NEEDING WINDS ADVISORIES WITH THIS OFFSHORE EVENT, HOWEVER WE ARE
EXPECTING A SIGNIFICANT WARMUP YET AGAIN WITH HIGHS BACK UP INTO THE
80S AND 90S ACROSS MUCH OF THE AREA BY THU UNDER CLEAR SKIES AND A
HIGH PRESSURE RIDGE ALOFT.

.LONG TERM (FRI-MON)...OFFSHORE FLOW IS EXPECTED TO PEAK FRIDAY
BEFORE STARTING ONSHORE TRENDS OVER THE WEEKEND, ESPECIALLY SUNDAY
AND MONDAY. THE RIDGE ALOFT WILL REMAIN FAIRLY STRONG THROUGH SUNDAY
BUT WEAKEN MON AS A TROF MOVES INTO THE PAC NW. SLOW COOLING WILL
LIKELY BEGIN ALONG THE IMMEDIATE COAST SAT, THEN WORK ITS WAY
INLAND SUNDAY AND MONDAY BUT STILL REMAIN AT LEAST NEAR SEASONAL
NORMS. A MARINE LYR RETURN APPEARS UNLIKELY UNTIL AT LEAST THE
LATTER PORTION OF THE WEEKEND OR MONDAY.

&&

.AVIATION...19/1800Z...
MARINE LAYER BETWEEN 030-040 WITH RAPIDLY WEAKENING MARINE
INVERSION. WEAKENING FRONTAL BAND CURRENTLY NEAR MONTEREY WILL MOVE
DOWN THE COAST TODAY. 40 PERCENT CHANCE OF -DZ AT KPRB AND KSBP
TODAY WITH THE FRONT...AND UNDER 20 PERCENT ELSEWHERE. MODERATE
CONFIDENCE OF CIGS ABOVE 030 EVERYWHERE AFTER 19Z...THOUGH LIKELY
SCT-BKN THROUGH MOST OF AFTERNOON. HIGH CONFIDENCE IN GUSTS NEAR 20
KT AT KSBA...AND POSSIBLY AT KOXR AND KSBA AS WELL. KWJF AND KPMD
WILL LIKELY SEE GUSTS IN THE 30-40KT RANGE...WITH POSSIBLE LLWS.

LOW CONFIDENCE OF OVERNIGHT CONDITIONS AS NORTHERLY FLOW SETS UP
BEHIND THE FRONT. MODERATE CONFIDENCE ONLY EXISTS AT KPRB KSBP AND
KSMX WHERE CIGS ARE MOST PROBABLE. KSMX COULD SEE BRIEF LIFR...BUT
CONFIDENCE IS LOW.

KLAX...MODERATE-HIGH CONFIDENCE IN TAF THROUGH 03Z...WITH MOSTLY VFR
SCT-BKN035. STRONGER THAN USUAL WEST WINDS POSSIBLY GUSTING TO NEAR
20KT BETWEEN 21-02Z. VERY LOW CONFIDENCE ON IF CIGS RETURN AND AT
WHAT LEVEL. POSSIBLE SCENARIO OTHER THAN CURRENT FORECAST IS FOR
CIGS 02Z-09Z...THEN CLEARING WITH NORTHERLY WINDS SURFACING. WILL
AMEND IF LIKELIHOOD OF THIS SCENARIO INCREASES.

KBUR...MODERATE-HIGH CONFIDENCE IN TAF THROUGH 03Z...WITH MOSTLY VFR
SCT-BKN035. VERY LOW CONFIDENCE IN 06-18Z PERIOD...50 PERCENT CHANCE
OF STAYING VFR.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).

&&

PUBLIC...WOFFORD
AVIATION...KITTELL
SYNOPSIS...STERN

WWW.WEATHER.GOV/LOSANGELES

Nearby

Wind Advisories in California, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.